What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 18, 8:47 PM EST, 1 hour 3 minutes earlier. Its key messages:
- * Strong to severe storms possible Thursday night. Highest risk of severe storms will be generally west of I-65. * Much cooler weather this weekend. Next chance of rain arrives in the Tuesday/Wednesday timeframe.
Area forecast discussion, Apr 18, 8:47 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
947 PM EDT Thu Apr 18 2024
.KEY MESSAGES...
* Strong to severe storms possible Thursday night. Highest risk of
severe storms will be generally west of I-65.
* Much cooler weather this weekend. Next chance of rain arrives in
the Tuesday/Wednesday timeframe.
&&
.MESOSCALE...
Issued at 947 PM EDT Thu Apr 18 2024
A few discrete warms sector cells have been firing off ahead of the
main convective line, which has been expected and picked up well in
the earlier CAM runs. It appears these cells are popping up in an
area of localized theta-e advection and deep moisture convergence
axis, and underneath a pocket of positive vorticity advection. SPC
Mesoanalysis suggest these storms are firing along a gradient of
SBCAPE, but have struggled to become severe. Will keep an eye on
these.
Severe thunderstorm line is charging across eastern Illinois at this
hour, and is noticeably accelerating as the cold pool pushes it
further east. At this pace, believe the line will be arriving into
Dubois County by 0230z. ACARS sounding out of SDF does show some
SBCAPE lingering, but thinking MLCIN will help weaken the line as it
approaches the I-65 corridor by 04-05z. HRRR 00z data supports this
too, with low level stable layer expected to help weaken this
convective line in a few hours. Will need to keep tabs on additional
convection across south-central KY later tonight though, where there
is potential to remain unstable within the warm sector prior to the
cold front arrival.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 346 PM EDT Thu Apr 18 2024
Currently, satellite imagery is showing a warm front stretching to
the northwest through southern Indiana and central Kentucky. This
front arches to the west into a surface low in western Missouri. To
the north of this front, dew points are in the 40s and 50s. To the
south of the front, mid 60s, and as we head through the afternoon
and evening hours, the surface low, part of a larger cold front
extending to the north and south, will begin moving towards
Indianapolis. This will cause the warm front and cold front to
develop an inverted "V" look by 0z over southern Illinois, eastern
Missouri and western Kentucky. Dew points over southern Indiana and
central Kentucky will likely drop into the 50s as the region becomes
better mixed.
As 1-2z approaches, the surface low will be moving from Illinois
into central Indiana. The area under the aforementioned inverted "V"
will see dew points in the mid 60s. Again, this is the area in
between the warm and cold fronts. On the leading edge, the warm
front will likely kick off convection over western Kentucky and
southward while the cold front running through Chicago arches
southward through southern Illinois. As these two lines continue
eastwards. The front line could become the dominate line for
southern part of the cold front over Missouri and could combine with
the northern half of the cold front, or it could remain as two
separate lines and join with the cold front over southern Indiana.
It doesn't make much of a difference, except some over central
Kentucky could get one or two lines of convection.
The timing is going to help us from a severe weather standpoint.
Since the fronts won't move through until after sunset, an inversion
is expected to develop and make any convection elevated. This will
limit potential wind energy from reaching the ground. Overall shear
is fairly weak. Think the current SPC outlook is a little bullish
over our CWA.
Winds tonight will remain out of the south to southwest around 5-10
mph. A few gusts around 30 mph will be possible as the line of
convection passes, and as the cold front begins to move through
during the morning on Friday, winds will quickly veer towards the
north-northwest increasing cold air advection into the area. Winds
tomorrow will stay around 10 mph as they gust to 15-20 mph.
WAA will keep temperatures warm tonight, only dropping into the 50s
to low 60s. Tomorrow, the sun is expected to return, but CAA will
limit temperatures to the 60s. A few in the Lake Cumberland region
could hit the low 70s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 346 PM EDT Thu Apr 18 2024
Friday Night through Monday Night..
Dry conditions are expected Friday night and into Saturday as a
surface high pressure system builds into the region with a dry zonal
flow pattern aloft. A southern stream system may graze the far
southern part of KY Saturday night and Sunday morning, but the
latest trends in the data suggests a drier forecast may end up
prevailing. Lows Friday night will dip into the upper 30s and lower
40s. Highs Saturday will be cool highs in the 60-65 degree range.
Lows Saturday night should be a bit cooler with lows in the upper
30s across much of the region. Areas south of the Cumberland
Parkway may only drop into the lower 40s. Continued cool conditions
are expected for Sunday with highs in the upper 50s to near 60.
Depending on cloud cover conditions Sunday night, we could see some
patchy frost in southern IN and the KY Bluegrass region as lows dip
into the mid 30s. Monday will see warmer conditions returning to
the area with temps warming up into the mid-upper 60s.
Tuesday through Thursday...
Forecast confidence continues to increase in another chance of
showers and storms coming into the region in the late Tuesday/early
Wednesday time frame as a shortwave trough aloft moves through the
region. The previous forecast of solid PoP coverage still looks
good here. Temperatures through the period will warm into the upper
60s to the lower 70s with overnight lows in the low-mid 40s.
&&
.AVIATION /00Z TAFS THROUGH 06Z SUNDAY/...
Issued at 744 PM EDT Thu Apr 18 2024
VFR conditions will deteriorate this evening as showers and
thunderstorms approach the region ahead of a cold front. Expect
impacts to ceilings and vis as thunderstorms roll through from west
to east, first at HNB in the next few hours, and later tonight at
LEX and RGA. The peak for convective activity will be from 02-09z
tonight. After the storms pass, ceilings will lower to MVFR and
likely below the 2k ft fuel alternate threshold near the pre-dawn
hours. There appears to be a short window where ceilings could drop
to IFR, so included a TEMPO group at all terminals for that as well.
We'll gradually improve to VFR conditions again by late tomorrow
morning or early afternoon, with post-frontal winds from the north.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.
&&
MESOSCALE...CJP
SHORT TERM...KDW
LONG TERM...MJ
AVIATION...CJPHazardous weather outlook, Apr 18, 6:47 PM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
747 PM EDT Thu Apr 18 2024
INZ077>079-090>092-KYZ028>043-045>049-053>057-063>067-073>078-081-
082-200000-
Washington IN-Scott IN-Jefferson IN-Harrison IN-Floyd-Clark IN-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-Allen-Barren-
Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
747 PM EDT Thu Apr 18 2024 /647 PM CDT Thu Apr 18 2024/
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Tonight.
Strong to severe storms are possible tonight as a line of storms
moves through the region. Damaging winds and hail are possible in the
strongest storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
GENERAL STORM MOTION OF THE DAY:
Storms will move to the northeast or east at 30 to 40 mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
INZ076-083-084-089-KYZ023>027-061-062-070>072-200000-
Orange-Dubois-Crawford-Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-
Butler-Edmonson-Logan-Warren-Simpson-
747 PM EDT Thu Apr 18 2024 /647 PM CDT Thu Apr 18 2024/
...SEVERE THUNDERSTORM WATCH 129 IN EFFECT UNTIL 3 AM EDT /2 AM CDT/
FRIDAY...
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Tonight.
Strong to severe storms are possible overnight. Please listen to
NOAA Weather Radio or go to weather.gov/louisville on the Internet
for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
GENERAL STORM MOTION OF THE DAY:
Storms will move to the northeast or east at 30 to 40 mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
In the hours before
Special weather statement, Apr 18, 8:45 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
945 PM EDT Thu Apr 18 2024
INZ083-190245-
Dubois IN-
945 PM EDT Thu Apr 18 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN DUBOIS COUNTY THROUGH
1045 PM EDT...
At 943 PM EDT, Doppler radar was tracking a cluster of strong to
severe thunderstorms along a line extending from near Lancaster to
Grayville. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 60 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jasper, Huntingburg, Holland, Duff, Portersville, Huntingburg
Airport, Millersport, Ireland, Maltersville, and Saint Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If these storms maintain their current intensity, Severe
Thunderstorm Warnings from the National Weather Service will be
issued. Be certain to monitor local radio stations and available
television stations for updates.
A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
south central Indiana.
&&
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3850 8698 3850 8696 3849 8695 3851 8693
3850 8691 3850 8687 3851 8685 3820 8692
3820 8707
TIME...MOT...LOC 0143Z 274DEG 41KT 3859 8790 3827 8797
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RJSSpecial weather statement, Apr 18, 8:47 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
847 PM CDT Thu Apr 18 2024
KYZ026-190215-
Ohio KY-
847 PM CDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OHIO COUNTY THROUGH 915
PM CDT...
At 846 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartford, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hartford, Beaver Dam, Centertown, Mchenry, Horse Branch, Taffy,
Ralph, Magan, Jingo, and Heflin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Kentucky.
&&
LAT...LON 3769 8677 3746 8663 3736 8703 3747 8711
TIME...MOT...LOC 0146Z 245DEG 26KT 3746 8698
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CSGSpecial weather statement, Apr 18, 8:59 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
859 PM CDT Thu Apr 18 2024
KYZ070>072-190230-
Warren KY-Logan KY-Simpson KY-
859 PM CDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LOGAN...
NORTHWESTERN SIMPSON AND WESTERN WARREN COUNTIES THROUGH 930 PM
CDT...
At 859 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Memphis Junction, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bowling Green, Crestmoor, Memphis Junction, Auburn, Woodburn, Barren
River, Rockfield, Rich Pond, South Union, and Browning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kentucky.
&&
LAT...LON 3677 8667 3690 8679 3710 8654 3689 8636
TIME...MOT...LOC 0159Z 227DEG 19KT 3688 8668
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CSGSpecial weather statement, Apr 18, 9:10 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
910 PM CDT Thu Apr 18 2024
KYZ024-026-027-061-190230-
Grayson KY-Butler KY-Ohio KY-Breckinridge KY-
910 PM CDT Thu Apr 18 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL BUTLER...WESTERN
GRAYSON...SOUTHERN BRECKINRIDGE AND EAST CENTRAL OHIO COUNTIES
THROUGH 930 PM CDT...
At 910 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Hartford to 8 miles northeast
of Morgantown. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Casey, Caneyville, Horse Branch, Steff, Shreve, Tousey, Windy Hill,
Do Stop, Neafus, and Pine Knob.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and south central Kentucky.
&&
LAT...LON 3769 8653 3740 8639 3726 8667 3747 8676
TIME...MOT...LOC 0210Z 218DEG 33KT 3748 8670 3733 8664
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CSGSpecial weather statement, Apr 18, 9:29 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
929 PM CDT Thu Apr 18 2024
KYZ024-026-027-061-062-071-190300-
Grayson KY-Warren KY-Edmonson KY-Butler KY-Ohio KY-Breckinridge KY-
929 PM CDT Thu Apr 18 2024
...STRONG THUNDERSTORMS WILL IMPACT BUTLER...WESTERN GRAYSON...
WARREN...SOUTH CENTRAL BRECKINRIDGE...SOUTHEASTERN OHIO AND WESTERN
EDMONSON COUNTIES THROUGH 1000 PM CDT...
At 928 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 11 miles southwest of
Hardinsburg to Crestmoor. Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bowling Green, Morgantown, Plum Springs, Memphis Junction, Mount
Victor, Crestmoor, Casey, Lee, Caneyville, and Woodbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and south central Kentucky.
&&
LAT...LON 3777 8641 3698 8625 3687 8661 3741 8685
TIME...MOT...LOC 0228Z 242DEG 19KT 3763 8658 3697 8650
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SRMSpecial weather statement, Apr 18, 9:42 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
1042 PM EDT Thu Apr 18 2024
INZ077-084-090-190315-
Crawford IN-Washington IN-Harrison IN-
1042 PM EDT Thu Apr 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HARRISON...
NORTHEASTERN CRAWFORD AND SOUTHWESTERN WASHINGTON COUNTIES THROUGH
1115 PM EDT...
At 1042 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of English, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Salem, New Pekin, Palmyra, Milltown, Hardinsburg, Fredericksburg,
Shorts Corner, Martinsburg, Becks Mill, and Organ Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
south central Indiana.
&&
LAT...LON 3861 8612 3849 8598 3849 8599 3843 8599
3833 8627 3840 8631 3846 8631
TIME...MOT...LOC 0242Z 234DEG 29KT 3840 8626
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SRM